Phenothiazine antipsychotics (eg chlorpromazine and trifluoperazine) are often associated with skin reactions, but adverse effects on the skin can also occur with other antipsychotics. Dermatological reactions generally occur in the first 8 weeks of treatment and include urticaria, pruritus and dermatitis. Photosensitivity reactions, resembling severe sunburn, can also occur with several antipsychotics including chlorpromazine and haloperidol.
Rarely, discoloration of the skin can follow prolonged use of drugs such as chlorpromazine and risperidone. Contact dermatitis can occur in people whose skin comes into contact with chlorpromazine.
Factors which increase risk
Exposure to strong sunlight increases the risk of photosensitivity reactions with drugs such as chlorpromazine.
During summer months, use of an effective sunscreen in patients prescribed a phenothiazine may prevent photosensitisation and photosensitivity reactions.
Those handling chlorpromazine preparations should ensure that the drug does not come into contact with the skin.
Discontinuing the antipsychotic can clear the skin of adverse effects; the skin might remain clear even on careful reintroduction of the antipsychotic.
This learning module discusses noteworthy risks for antipsychotics. Summaries of product characteristics and the BNF should be consulted for a fuller account of the adverse effects and warnings for individual antipsychotics.